Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 142, NWS Columbia, SC

June 9, 2011McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 9, 2011, 9:15 PM EDT for McCormick County, South Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2011, 9:15 PM EDT (01:15 UTC)
Expired
Jun 9, 2011, 10:15 PM EDT
In force
60 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County McCormick County, SC

The radar

The Columbia radar (KCAE), 101 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2011-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2011-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

846 
WUUS52 KCAE 100115
SVRCAE
SCC065-100215-
/O.NEW.KCAE.SV.W.0142.110610T0115Z-110610T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
915 PM EDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1015 PM EDT

* AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
MCCORMICK...OR 19 MILES SOUTH OF GREENWOOD...AND DRIFTING WEST.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE MCCORMICK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

&&

LAT...LON 3404 8232 3397 8229 3402 8224 3397 8219
      3399 8214 3399 8209 3398 8207 3394 8208
      3393 8215 3388 8216 3384 8212 3377 8216
      3380 8231 3386 8239 3406 8245
TIME...MOT...LOC 0114Z 005DEG 4KT 3391 8221

$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 8:25 PM EDT, 50 minutes earlier.

Area forecast discussion, Jun 9, 8:25 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
825 PM EDT THU JUN 9 2011

.SYNOPSIS...
UPPER-LEVEL RIDGING AS WELL AS SURFACE HIGH PRESSURE WILL REMAIN
OVER THE AREA THROUGH SATURDAY KEEPING TEMPERATURES ABOVE NORMAL.
A FRONTAL BOUNDARY WILL PUSH THROUGH BY MONDAY...BUT TEMPERATURES
WILL REMAIN QUITE WARM.

&&

.NEAR TERM /THROUGH FRIDAY/...
PULSE-TYPE THUNDERSTORMS HAVE BEEN SLOWLY DECREASING OVER THE
UPSTATE BUT HAVE FLARED UP A BIT OVER PORTIONS OF THE CSRA. EXPECT
THIS ACTIVITY TO DIMINISH OVER THE HOUR OR TWO. STORM MOVEMENT HAS
BEEN RELATIVELY STATIONARY FOR THE MOST PART.

STILL SOME REDUCED REDUCED VISIBILITIES OVER PORTIONS OF THE CWA
DUE TO SMOKE. WITH LITTLE WIND FLOW AND MIXING EXPECT THIS TO
CONTINUE OVERNIGHT INTO FRIDAY.

THE UPPER RIDGE REMAINS THE DOMINANT FEATURE ON FRIDAY WITH YET
ANOTHER 90 DEGREE DAY EXPECTED AND MAINLY ISOLATED CHANCES OF
CONVECTION.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
WEAK UPPER RIDGING REMAINS INTO FRIDAY.  WITH ONLY WEAK FORCING
ACROSS THE REGION FROM THE LATE AFTERNOON CARRYING INTO THE EVENING
HOURS ON FRIDAY NIGHT...WILL CARRY SLIGHT CHANGE ACROSS THE WEST FOR
A FEW HOURS...THEN BECOMING A DRY FORECAST FOR THE REMAINDER OF THE
FRIDAY NIGHT TIME FRAME.  MOVING INTO SATURDAY...RIDGE TRIED TO MOVE
EAST AS LOW PRESSURE THAT HAS BEEN IN THE GULF BEGINS TO MOVE
NORTH.  MOISTURE MAY BE ON THE INCREASE ACROSS THE WESTERN
AREAS...SO BEST CHANCE FOR SHOWERS OR STORMS WILL REMAIN ACROSS THE
UPSTATE SATURDAY AFTERNOON AND EVENING.  TEMPERATURES WILL REMAIN IN
THE LOW TO MID 90S DURING THE AFTERNOONS...WITH LOWS IN THE UPPER
60S TO AROUND 70.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
UPPER LEVEL RIDGE WILL BEGIN TO BREAK DOWN SOME ON SUNDAY...AND INTO
MONDAY...AS TROUGH PATTERN TRIES TO TAKE HOLD ACROSS THE EAST. DO
EXPECT A WEAK FRONT TO PUSH THROUGH MONDAY...BRINGING A SLIGHT
CHANCE FOR PRECIP ALONG WITH IT.   TROUGH PATTERN SHOULD REMAIN
THROUGH THE END OF THE WEEK.  IN GENERAL...NOT MUCH CHANGE IN THE
TEMPS FOR THE LONG TERM...WITH HIGHS IN THE LOWER TO MIDDLE 90S FOR
DAYTIME HIGHS WITH OVERNIGHT LOWS IN THE MIDDLE 60S TO AROUND 70.
POPS WILL REMAIN IN THE ISOLATED CATEGORY DURING THE AFTERNOON HOURS
EACH DAY.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
LOW CONFIDENCE FOR MVFR VSBYS CAE/CUB/DNL DUE TO HAZE/FOG THROUGH THE
EVENING HOURS INTO FRIDAY. AN ISOLATED STORM IS POSSIBLE BUT HAVE
NOT INCLUDED IN FORECAST DUE TO LOW PROBABILITY. GENERALLY LIGHT
WINDS WITH SURFACE TROUGH OVER THE AREA. FOG DEVELOPMENT IS POSSIBLE
DURING THE PREDAWN HOURS. ONLY CONFIDENT ENOUGH TO FORECAST MVFR VSBYS
AT AGS/OGB ATTM. COULD SEE CONVECTIVE DEBRIS CLOUDS MOVE INTO THE AREA
FROM THE NORTHWEST THIS EVENING. CLOUD BASES ABOVE 5000 FEET.

EXTENDED AVIATION OUTLOOK...AREAS OF MVFR OR IFR FOG POSSIBLE DURING
THE EARLY MORNING HOURS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 9, 4:01 AM EDT, 17 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
401 AM EDT THU JUN 9 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
401 AM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 8:38 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
838 PM EDT THU JUN 9 2011

GAZ063-064-100130-
COLUMBIA-MCDUFFIE-
838 PM EDT THU JUN 9 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WILKES...MCDUFFIE...
LINCOLN AND COLUMBIA COUNTIES THROUGH 930 PM EDT...

AT 829 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR THOMSON...THAT WAS NEARLY STATIONARY.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
HEAVY RAINFALL WITH AMOUNTS UP TO 2 INCHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3361 8265 3366 8252 3364 8247 3370 8233
      3351 8223 3337 8254
TIME...MOT...LOC 0037Z 256DEG 2KT 3354 8248

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:29 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick61 min
Jun 10, 7:14 PM EDTSpecial Weather StatementCAEChesterfield61 min
Jun 10, 7:24 PM EDTSpecial Weather StatementCAELancaster36 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.